Bleeding risk with NSAIDs and antithrombotics after MI

Despite Australian and international guidelines recommending against the use of NSAIDs in people with established heart disease, in a study of more than 61,000 Danish patients who had a history of MI and were taking aspirin and clopidogrel, 44% were also exposed to NSAIDS.

According to the researchers, patients who had taken NSAIDs while also on antiplatelet drugs had about twice the risk of bleeding compared with no NSAIDs.

The risk of serious bleeding requiring hospitalisation was more than threefold higher within the first three days after initiation of an NSAID.

Increased risk was seen regardless of antithrombotic treatment, type of NSAIDs, or duration of use. Even short-term use – fewer than four days – was associated with increased bleeding risk and CV events compared with no NSAID use, the authors found.

The same was true for an NSAID added to a regimen of oral anticoagulants plus any other